“The potentially deadly practice of lacing heroin with the synthetic opioid analgesic fentanyl appears to have made a comeback, with almost 60 individuals dying because of fentanyl overdose in Philadelphia in the first half of 2014 alone.
In 2006, more than 2000 of fentanyl-laced heroin overdose deaths occurred in the United States ― with more than 260 in Philadelphia, Pennsylvania.
“This is quite deadly, and users don’t know about it. They often think they’re just using heroin at the usual dose. But in actuality the contaminant in these batches is so potent it leads to fatalities,” lead investigator Vishesh Agarwal, MD, from Einstein Medical Center in Philadelphia, told Medscape Medical News.
Dr Agarwal added that healthcare workers should immediately treat suspected fentanyl overdoses with higher-than-usual doses of naloxone (multiple brands).
The study was presented at the American Academy of Addiction Psychiatry (AAAP) 25th Annual Meeting.”
Read more at: http://www.medscape.com/viewarticle/837417
Source: Medscape.com – December 31, 2014